This prospective cohort study provides evidence and information on the mechanism of action of onabotulinum toxin A on the reduction of skin elasticity and pliability. Understanding the natural course that onabotulinum toxin A has on the elasticity of skin may help physicians understand why there appears to be a progressive reduction in wrinkle levels with repeated treatments
To determine whether onabotulinum toxin A increases skin pliability and elasticity with a corresponding decrease in the contribution of the viscoelastic component of skin resistance.
Design, Setting, and Participants
From October 1, 2012, through June 31, 2013, this prospective cohort study enrolled 48 onabotulinum toxin A–naive women (mean [SD] age, 55.2 [11.3] years) with a minimum of mild wrinkle levels at the glabella and lateral orbit (43 completed the study). Patients were treated at a private cosmetic surgery clinic with onabotulinum toxin A and assessed at baseline and 2 weeks, 2 months, 3 months, and 4 months after injection.
Standardized onabotulinum toxin A was administered to patients’ glabella, supraorbit, and lateral orbit.
Main Outcomes and Measures
Skin pliability, elastic recoil, and the ratio of viscoelastic resistance (Uv) to elastic resistance (Ue).
For the supraorbit, there was a significant effect of time on pliability (F = 20.5), elastic recoil (F = 6.92), and Uv/Ue ratio (F = 5.6) (P < .001 for all). For the glabella, there was a significant effect of time on pliability (F = 32.23), elastic recoil (F = 31.66), and Uv/Ue ratio (F = 10.11) (P < .001 for all). For the lateral orbit, there was a significant effect of time on pliability (F = 15.83, P < .001), elastic recoil (F = 11.43, P < .001), and Uv/Ue ratio (F = 10.60, P = .009).
Conclusions and Relevance
This study provides further evidence that there is an alteration in biomechanical properties of the skin after injection with onabotulinum toxin A. This effect appears to last up to 4 months in the glabella and up to 3 months at other sites. The decrease in the Uv/Ue ratio suggests onabotulinum toxin A injection does not result in an increase in tissue edema suggestive of an inflammatory reaction within the skin. However, it remains unclear whether this is due to an intrinsic property of the medication or another unrecognized mechanism.
Level of Evidence